Alert archive / West Virginia / Tornado Warnings in 2011

Tornado Warning 36, NWS Baltimore/Washington

April 28, 20114 counties in West Virginia

NWS Baltimore/Washington issued this tornado warning at Apr 28, 2011, 12:42 AM EDT for 4 counties in West Virginia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2011, 12:42 AM EDT (04:42 UTC)
Expired
Apr 28, 2011, 1:10 AM EDT
In force
28 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon

Counties Grant County, WV, Hampshire County, WV, Hardy County, WV, Mineral County, WV

The radar

The Sterling radar (KLWX), 133 km from the middle of the area, began a volume at 04:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 27, 6:15 PM EDTTornado WatchSPC6 hr
Apr 28, 12:41 AM EDTTornado WatchSPC7 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 4.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2011-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2011-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 283 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1143 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
283 m²/s²
0-3 km storm-relative helicity
353 m²/s²
Significant tornado parameter
1.8
Supercell composite
14.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

109 
WFUS51 KLWX 280442
TORLWX
WVC023-027-031-057-280530-
/O.NEW.KLWX.TO.W.0036.110428T0442Z-110428T0530Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1242 AM EDT THU APR 28 2011

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* TORNADO WARNING FOR...
  HARDY COUNTY IN EASTERN WEST VIRGINIA...
  HAMPSHIRE COUNTY IN EASTERN WEST VIRGINIA...
  GRANT COUNTY IN EASTERN WEST VIRGINIA...
  MINERAL COUNTY IN EASTERN WEST VIRGINIA...

* UNTIL 130 AM EDT

* AT 1239 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES ALONG A LINE
  EXTENDING FROM WILLIAMSPORT TO 7 MILES SOUTHWEST OF WILLIAMSPORT...
  MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ANTIOCH...
  OLD FIELDS...
  BURLINGTON...
  RIDGEVILLE...
  RUSSELLDALE...
  PURGITSVILLE...
  JUNCTION...
  HEADSVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING AND AVOID WINDOWS. IF OUTDOORS OR IN A MOBILE HOME OR
VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

THE TORNADOES MAY BE WRAPPED IN RAIN AND HARD TO SEE. DO NOT WAIT TO
SEE OR HEAR THE TORNADOES. TAKE COVER NOW.

TORNADOES AT NIGHT ARE DIFFICULT TO SEE AND CONFIRM. TAKE COVER NOW.

&&

LAT...LON 3937 7897 3940 7882 3930 7872 3916 7883
      3908 7910 3911 7915 3916 7915 3923 7916
TIME...MOT...LOC 0442Z 238DEG 38KT 3923 7908 3914 7909

$$

GMS
3 follow-up statements
345 
WWUS51 KLWX 280451
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1251 AM EDT THU APR 28 2011

WVC023-027-031-057-280530-
/O.CON.KLWX.TO.W.0036.000000T0000Z-110428T0530Z/
HARDY WV-HAMPSHIRE WV-GRANT WV-MINERAL WV-
1251 AM EDT THU APR 28 2011

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 130 AM EDT FOR
MINERAL...GRANT...HAMPSHIRE AND HARDY COUNTIES...

AT 1248 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
TORNADOES.  THESE TORNADOES WERE LOCATED ALONG A LINE EXTENDING FROM
5 MILES NORTHEAST OF WILLIAMSPORT TO WILLIAMSPORT...MOVING NORTHEAST
AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  HEADSVILLE...
  JUNCTION...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING AND AVOID WINDOWS. IF OUTDOORS OR IN A MOBILE HOME OR
VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

THIS TORNADO MAY BE WRAPPED IN RAIN AND HARD TO SEE. DO NOT WAIT TO
SEE OR HEAR THE TORNADO. TAKE COVER NOW.

TORNADOES AT NIGHT ARE DIFFICULT TO SEE AND CONFIRM. TAKE COVER NOW.

TORNADOES IN HILLY OR MOUNTAINOUS TERRAIN ARE ESPECIALLY DANGEROUS
BECAUSE YOU MAY NOT BE ABLE TO SEE OR HEAR THE TORNADO APPROACH. TAKE
COVER NOW.

&&

LAT...LON 3919 7881 3914 7903 3916 7908 3920 7908
      3926 7907 3937 7897 3940 7882 3930 7872
TIME...MOT...LOC 0451Z 238DEG 38KT 3928 7894 3919 7899

$$

GMS
385 
WWUS51 KLWX 280458
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1258 AM EDT THU APR 28 2011

WVC023-031-280508-
/O.CAN.KLWX.TO.W.0036.000000T0000Z-110428T0530Z/
HARDY WV-GRANT WV-
1258 AM EDT THU APR 28 2011

...THE TORNADO WARNING IS CANCELLED FOR GRANT AND HARDY COUNTIES...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE WARNED
AREA. THUS THE TORNADO WARNING HAS BEEN CANCELLED.

LAT...LON 3925 7876 3923 7895 3926 7898 3938 7891
      3940 7882 3930 7872
TIME...MOT...LOC 0458Z 235DEG 42KT 3934 7885

$$

WVC027-057-280530-
/O.CON.KLWX.TO.W.0036.000000T0000Z-110428T0530Z/
HAMPSHIRE WV-MINERAL WV-
1258 AM EDT THU APR 28 2011

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 130 AM EDT FOR MINERAL
AND HAMPSHIRE COUNTIES...

AT 1255 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS
TORNADO WAS LOCATED 7 MILES WEST OF ROMNEY...MOVING NORTHEAST AT 50
MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING AND AVOID WINDOWS. IF OUTDOORS OR IN A MOBILE HOME OR
VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

TORNADOES AT NIGHT ARE DIFFICULT TO SEE AND CONFIRM. TAKE COVER NOW.

TORNADOES IN HILLY OR MOUNTAINOUS TERRAIN ARE ESPECIALLY DANGEROUS
BECAUSE YOU MAY NOT BE ABLE TO SEE OR HEAR THE TORNADO APPROACH. TAKE
COVER NOW.

&&

LAT...LON 3925 7876 3923 7895 3926 7898 3938 7891
      3940 7882 3930 7872
TIME...MOT...LOC 0458Z 235DEG 42KT 3934 7885

$$

GMS
784 
WWUS51 KLWX 280510
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
110 AM EDT THU APR 28 2011

WVC027-057-280521-
/O.CAN.KLWX.TO.W.0036.000000T0000Z-110428T0530Z/
HAMPSHIRE WV-MINERAL WV-
110 AM EDT THU APR 28 2011

...THE TORNADO WARNING IS CANCELLED FOR MINERAL AND HAMPSHIRE
COUNTIES...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE WARNED
AREA. THUS THE TORNADO WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. 

LAT...LON 3925 7876 3923 7895 3926 7898 3938 7891
      3940 7882 3930 7872
TIME...MOT...LOC 0511Z 235DEG 42KT 3943 7869

$$

GMS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Apr 27, 9:48 PM EDT, 2 hours 54 minutes earlier.

Area forecast discussion, Apr 27, 9:48 PM EDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
948 PM EDT WED APR 27 2011

.SYNOPSIS...
A COLD FRONT WILL CROSS THE MID-ATLANTIC REGION THURSDAY. HIGH
PRESSURE BUILDING IN AT THE END OF THE WEEK WILL BRING DRIER AND
COOLER CONDITIONS THROUGH THE WEEKEND. AFTER A MODEST TEMPERATURE
RECOVERY LATE IN THE WEEKEND...A SECOND COLD FRONT MAY IMPACT THE
AREA MONDAY OR TUESDAY.

&&

.NEAR TERM /THROUGH THURSDAY/...
MOIST UNSTABLE AIR MASS REMAINS IN PLACE ACROSS THE CWA. THIS
COMBINED WITH DECENT SHEAR HAS SUPPORTED ORGANIZED SUPERCELLULAR
CONVECTION DURING THE LATE AFTERNOON AND EVENING. TORNADO WATCH
CURRENTLY GOES UNTIL 06Z. SEVERE THREAT MAY DIMINISH BEFORE
THEN...BUT CONSIDERING THE 00Z KIAD SOUNDING AND LATEST RADAR
TRENDS THE THREAT FOR SEVERE MAY CONTINUE UNTIL 03Z OR 04Z...MAINLY
IN A CORRIDOR FROM THE NORTH CENTRAL VIRIGNIA PIEDMONT UP THROUGH
DC AND CENTRAL MARYLAND WITH THE INTIAL CLUSTERS OF THUNDERSTORMS.

THEN...THERE IS THE ACTIVITY TO THE WEST TO CONSIDER. THIS WILL
LEAD TO ADDITIONAL SHOWERS AND THUNDERSTORMS AFTER MIDNIGHT
BEGINNING WEST OF THE BLUE RIDGE. A SEVERE THREAT WILL LIKELY BE
RENEWED LATE TONIGHT AS POTENT SHORTWAVE/COLD FRONT APPROACH FROM THE
WEST. HRRR/WRF ARW SUGGEST AN ORGANIZED LINE OF CONVECTION
OCCURRING WITH DAMAGING WINDS THE MAIN THREAT BUT PERHAPS AN
ISOLATED TORNADO THREAT AS WELL.

FRONT WILL MOVE FROM WEST TO EAST ACROSS THE CWA ON THURSDAY.
SEVERE THREAT WILL DIMINISH BEHIND THE FRONT IN THE EARLY
AFTERNOON.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/...
COLD FRONT WILL MOVE OFF THE COAST WHILE THE UPPER TROUGH WILL
PROGRESS THRU THE AREA...WHICH WILL ENHANCE CLOUD COVER OVER THE CWA
THRU FRI...BUT IT SHOULD STAY DRY ACROSS MOST OF THE AREA. THE
EXCEPTION WILL BE THE WRN SLOPES OF THE ALLEGHENY FRONT AS
CYCLONIC/UPSLOPE FLOW AROUND THE TROUGH WILL PRODUCE SCT SHOWERS.
FRI WILL FEEL MORE LIKE SPRING...WITH HIGHS IN THE 60S ACROSS THE
HIGHLANDS AND NEAR 70F EAST OF THE BLUE RIDGE...AND DEWPOINTS IN THE
30S AND 40S. A TIGHT PRESSURE GRADIENT BETWEEN THE EXITING LOW AND
HIPRES BUILDING IN FROM THE SOUTHEAST WILL PRODUCE BREEZY CONDITIONS
WITH AFTN GUSTS 25 TO 35 MPH.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
HIPRES DOMINATES THE REGIONAL WX PATTERN THRU MUCH OF THE WEEKEND
BEFORE IT MOVES OFF THE COAST SUN. A NRN STREAM SHORTWAVE TROUGH
WILL TRACK ACROSS THE GREAT LAKES REGION WHILE THE ASSOCIATED COLD
FRONT PUSHES THRU THE MID-ATLANTIC REGION MON/TUE. THERE ARE STILL
TIMING DIFFERENCES AMONG OPERATIONAL MODELS. THIS SYSTEM WILL BRING
CHANCES FOR SHOWERS AND POSSIBLY STORMS DEPENDING ON THE EXACT
TIMING OF FROPA.

&&

.AVIATION /01Z THURSDAY THROUGH MONDAY/...
UNTIL ABOUT 03Z OR 04Z...THERE REMAINS A RISK OF A THUNDERSTORM
AFFECTING THE HUBS. THERE SHOULD BE A LULL THEREAFTER BEFORE MORE
SHOWERS/THUNDERSTORMS MOVE IN LATER TONIGHT INTO THURSDAY MORNING.
HAVE INCLUDED PREVAILING SHRA WITH VCTS/CB IN A 3 HOUR OR SO PERIOD
TO INDICATE THE MOST LIKELY TIME WITH THE GREATEST CONFIDENCE FOR
THIS OCCURRENCE. COLD FRONT MOVES FROM WEST TO EAST ON THURSDAY
ENDING THE RISK FOR THUNDERSTORMS AND USHERING IN A WIND SHIFT TO
THE WEST/NORTHWEST.

VFR CONDITIONS THU NGT THRU THE WEEKEND AS HIPRES BUILDS INTO THE
AREA. A TIGHT PRESSURE GRADIENT BETWEEN THE BUILDING HIGH AND
EXITING LOPRES TO OUR NORTH WILL CREATE BREEZY CONDITIONS FRI WITH
GUSTS TO 30 KT POSSSIBLE.

&&

.MARINE...
SCA REMAINS IN EFFECT TONIGHT FOR GRADIENT WIND IN SOUTHERLY FLOW.
OBVIOUSLY ANY EVENING THUNDERSTORMS CAN BRING STRONGER WIND GUSTS
WHICH WOULD BE HANDLED WITH SMW/S. GRADIENT TIGHTENS FURTHER LATER
TONIGHT AND THURSDAY MORNING AHEAD OF A COLD FRONT. GALES ARE UP
FOR THE LOWER MD BAY/POTOMAC AREA WITH SOLID SCA ELSEWHERE.
ORGANIZED THUNDERSTORMS MAY PRODUCE STRONG GUSTY WINDS THURSDAY
MORNING-EARLY AFTERNOON AS WELL.

SCA CONTINUES INTO THU EVE FOR THE LOWER HALF OF THE MD CHSPK BAY
AND THE LWR TIDAL POTOMAC. AFTER A BRIEF LULL IN THE WINDSWINDS WILL
RELAX THIS WEEKEND AS HIPRES SETTLES OVER THE AREA. SLY WINDS WILL
INCREASE TO NEAR SCA LVLS AHEAD OF THE NEXT COLD FRONT LATE SUN INTO
MON.

&&

.TIDES/COASTAL FLOODING...
POSITIVE TIDAL ANOMALIES WILL CONTINUE THROUGH AT LEAST THE NEXT
HIGH TIDE CYCLE. ANOMALIES WERE RUNNING 1/2 FT TO 1 FT ABOVE
NORMAL THIS EVENING AND MAY INCREASE A LITTLE THROUGH THE NEXT
CYCLE. SENSITIVE LOCATIONS SUCH AS ANNAPOLIS MAY COME CLOSE TO
MINOR TIDAL FLOODING THRESHOLDS AND WILL NEED TO BE WATCHED
CLOSELY. LATEST FORECAST PUTS ANNAPOLIS AT 2.2 OR 2.3 FT MLLW
WHICH IS JUST BELOW THE THRESHOLD OF 2.4 FT.

&&

.CLIMATE...
RECORD HIGH MIN TEMPS WILL LIKELY BE BROKEN AGAIN...THIS TIME AT DCA
AND IAD WHILE BWI ALREADY DROPPED 1F BELOW THE CURRENT RECORD HIGH
MIN TEMP. A LIST OF THE MIN TEMPS THIS MRNG AND 4/27 RECORD HIGH MIN
TEMPS FOR THE THREE MAJOR AIRPORTS ARE LISTED BELOW...

MIN TEMPS SO FAR TODAY /AS OF 12 PM EDT/
DCA   66
BWI   67
IAD   68

RECORD HI MIN TEMPS FOR 4/27
   MIN TEMP   YR

DCA   65     1908/1990/1994
BWI   68     1915
IAD   63     2009

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR MDZ003-501-502.
VA...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR VAZ025>028-503-
     504.
WV...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR WVZ050>052-055-
     501>506.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THURSDAY FOR ANZ530>532-
     535-536-538>540-542.
     SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT THURSDAY NIGHT FOR
     ANZ533-541.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT THURSDAY FOR ANZ534-537-
     543.
     SMALL CRAFT ADVISORY FROM 6 PM THURSDAY TO MIDNIGHT EDT
     THURSDAY NIGHT FOR ANZ534-537-543.
     GALE WARNING FROM 6 AM TO 6 PM EDT THURSDAY FOR ANZ534-537-543.

&&

PELOQUIN/KRAMAR/JRK
Hazardous weather outlook, Apr 27, 6:35 PM EDT, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
635 PM EDT WED APR 27 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
281000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
635 PM EDT WED APR 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A TORNADO WATCH IS IN EFFECT UNTIL 2 AM LATE TONIGHT FOR THE
OUTLOOK AREA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
EVENING. ANY STORMS THIS EVENING WILL HAVE THE POTENTIAL TO
PRODUCE DAMAGING WIND GUSTS...LARGE HAIL AND A FEW TORNADOES.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF
THE OUTLOOK AREA TOWARD DAYBREAK. A COLD FRONT WILL CROSS THE
AREA LATE TONIGHT. ANY THUNDERSTORMS ALONG AND AHEAD OF THE COLD
FRONT WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH TONIGHT FOR THE
MARYLAND CHESAPEAKE BAY AND THE TIDAL POTOMAC RIVER.

TIDAL DEPARTURES WILL INCREASE TODAY AS SOUTHERLY FLOW STRENGTHENS
TODAY. WATER LEVELS MAY APPROACH THRESHOLDS FOR MINOR COASTAL
FLOODING LATE TONIGHT FOR LOW-LYING AREAS ALONG THE TIDAL POTOMAC
RIVER AND THE WESTERN SHORE OF THE MARYLAND CHESAPEAKE BAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MINOR COASTAL FLOODING IS POSSIBLE THURSDAY ALONG THE TIDAL
POTOMAC RIVER AND THE WESTERN SHORE OF THE MARYLAND CHESAPEAKE
BAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY ACROSS
THE OUTLOOK AREA. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND
AHEAD OF A COLD FRONT THAT WILL CROSS THE REGION. SOME STORMS MAY
BE SEVERE AND WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS
AND LARGE HAIL. STORMS ALSO MAY PRODUCE VERY HEAVY RAINFALL THAT
COULD LEAD TO LOCALIZED FLASH FLOODING.

A GALE WARNING IS IN EFFECT THURSDAY FOR THE MARYLAND CHESAPEAKE
BAY FROM DRUM POINT TO SMITH POINT...AND FOR THE TIDAL POTOMAC
RIVER FROM COBB ISLAND TO SMITH POINT. A SMALL CRAFT ADVISORY IS
IN EFFECT FOR THE REMAINDER OF THE MARYLAND CHESAPEAKE BAY AND
TIDAL POTOMAC RIVER.

THE SMALL CRAFT ADVISORY CONTINUES THURSDAY EVENING FOR THE LOWER
TIDAL POTOMAC RIVER AND THE MARYLAND CHESAPEAKE BAY SOUTH OF NORTH
BEACH.

A SMALL CRAFT ADVISORY WILL LIKELY BE NEEDED FOR THE WATERS FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND LIKELY WILL
BE NEEDED LATE TONIGHT AND THURSDAY.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-281000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
635 PM EDT WED APR 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A TORNADO WATCH IS IN EFFECT FOR THE OUTLOOK AREA UNTIL 2 AM LATE
TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
FOR THE ENTIRE OUTLOOK AREA. SOME STORMS WILL BE CAPABLE OF
PRODUCING DAMAGING WIND GUSTS...LARGE HAIL AND TORNADOES. STORMS
WILL DEVELOP ALONG AND AHEAD OF A COLD FRONT LATE TONIGHT AND ALSO
COULD BE SEVERE. SOME STORMS ALSO COULD PRODUCE HEAVY RAINFALL
THAT COULD LEAD TO FLASH FLOODING.

A FLASH FLOOD WATCH IS IN EFFECT LATE TONIGHT FOR THE POTOMAC
HIGHLANDS...NORTHERN AND CENTRAL SHENANDOAH VALLEY...NORTH-CENTRAL
MARYLAND AND THE EASTERN WEST VIRGINIA PANHANDLE. PLEASE REFER TO
THE LATEST HAZARD MESSAGE /FFALWX/ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY FOR
COUNTIES ALONG AND EAST OF THE BLUE RIDGE MOUNTAINS. SOME STORMS
WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL.
SOME STORMS COULD PRODUCE HEAVY RAINFALL THAT COULD LEAD TO FLASH
FLOODING.

A WIND ADVISORY MAY BE NEEDED FOR THE RIDGE TOPS OF THE POTOMAC
AND ALLEGHENY HIGHLANDS THURSDAY FOR STRONG WINDS BEHIND THE COLD
FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON...AND LIKELY WILL
BE NEEDED LATE TONIGHT THROUGH THURSDAY.

In the hours before

Local storm report, Apr 27, 11:07 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1107 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     HAIL             DUMFRIES                38.57N  77.33W
04/27/2011  M1.00 INCH       PRINCE WILLIAM     VA   911 CALL CENTER

            QUARTER SIZE HAIL IN DUMFRIES

&&

EVENT NUMBER LWX1100528

KLW
Local storm report, Apr 27, 11:10 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1110 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     TSTM WND DMG     1 SSW DUMFRIES          38.56N  77.33W
04/27/2011                   PRINCE WILLIAM     VA   911 CALL CENTER

            LARGE TREE DOWN IN THE DUMFRIES AND TRIANGLE AREA

&&

EVENT NUMBER LWX1100529

KLW
Local storm report, Apr 27, 11:17 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1117 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     TSTM WND DMG     1 SSW DUMFRIES          38.56N  77.33W
04/27/2011                   PRINCE WILLIAM     VA   911 CALL CENTER

            LARGE TREE DOWN ACROSS ROADWAY IN THE DUMFRIES AND
            TRIANGLE AREA

&&

CORRECTED REMARKS

EVENT NUMBER LWX1100529

KLW
Local storm report, Apr 27, 11:43 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1143 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     TSTM WND DMG     3 NE NOKESVILLE         38.73N  77.55W
04/27/2011                   PRINCE WILLIAM     VA   911 CALL CENTER

            INSIDE CEILING PANELS WERE BLOWN OUT OF HARRIS TEETER
            IN BRISTOW CENTER

&&

EVENT NUMBER LWX1100530

KLW
Local storm report, Apr 27, 11:52 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1152 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     TSTM WND DMG     1 SSE NOKESVILLE        38.68N  77.57W
04/27/2011                   PRINCE WILLIAM     VA   911 CALL CENTER

            TREE BLOWN ONTO POWER LINES CAUSING SPARKS

&&

EVENT NUMBER LWX1100532

KLW
Local storm report, Apr 27, 11:55 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1155 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1042 PM     FUNNEL CLOUD     2 WSW NOKESVILLE        38.69N  77.62W
04/27/2011                   FAUQUIER           VA   911 CALL CENTER

            RELAYED TO 911 DISPATCH THAT A FUNNEL CLOUD WAS
            REPORTED NEAR INTERSECTION OF RT 28 AND PRINCE WILLIAM
            COUNTY PARKWAY

&&

EVENT NUMBER LWX1100533

KLW

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 8:19 PM EDTSevere Thunderstorm WarningLWXJefferson36 min
Apr 27, 8:28 PM EDTSevere Thunderstorm WarningLWXBerkeley, Jefferson19 min
Apr 27, 10:39 PM EDTSpecial Weather StatementLWXGrant, Hardy, Mineral, Pendleton111 min
Apr 28, 12:04 AM EDTSevere Thunderstorm WarningLWXGrant, Pendleton71 min
Apr 28, 12:05 AM EDTFlash Flood WarningLWXGrant, Pendleton5 hr
Apr 28, 12:35 AM EDTFlash Flood WarningLWXGrant, Mineral5 hr
Apr 28, 12:35 AM EDTSevere Thunderstorm WarningLWXGrant, Hampshire, Hardy, Mineral70 min
Apr 28, 1:09 AM EDTSevere Thunderstorm WarningLWXGrant, Hardy, Pendleton66 min
Apr 28, 1:18 AM EDTTornado WarningLWXHampshire, Mineral27 min
Apr 28, 1:29 AM EDTSevere Thunderstorm WarningLWXBerkeley, Hampshire, Morgan35 min
Apr 28, 1:33 AM EDTFlash Flood WarningLWXGrant, Hampshire, Hardy, Mineral, Morgan, Pendleton4 hr
Apr 28, 2:10 AM EDTSevere Thunderstorm WarningLWXHampshire, Hardy65 min
Apr 28, 2:17 AM EDTSpecial Weather StatementLWXMorgan28 min
Apr 28, 2:45 AM EDTSpecial Weather StatementLWXMorgan45 min
Apr 28, 2:59 AM EDTSevere Thunderstorm WarningLWXBerkeley, Jefferson, Morgan62 min
Apr 28, 3:04 AM EDTFlash Flood WarningLWXBerkeley, Hampshire, Hardy, Jefferson, Morgan7 hr
Apr 28, 3:54 AM EDTTornado WarningLWXBerkeley, Jefferson34 min
Apr 28, 4:24 AM EDTTornado WarningLWXJefferson51 min
Apr 28, 6:56 AM EDTRiver Flood WarningLWXPendleton3 hr
Apr 28, 8:01 AM EDTFlash Flood WarningLWXJefferson119 min
Apr 28, 8:45 AM EDTAreal Flood WarningLWXJefferson6 hr
Apr 28, 9:58 AM EDTAreal Flood WarningLWXBerkeley, Jefferson3 hr
Apr 28, 3:05 PM EDTRiver Flood WarningLWXHampshire17 hr
Apr 28, 3:09 PM EDTRiver Flood WarningLWXBerkeley13 hr
Apr 28, 5:23 PM EDTRiver Flood WarningLWXHardy3 hr

Nearby

Tornado Warnings in West Virginia, 2011Every tornado warning in 2011Tornadoes in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.